Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 223, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2011, 4:08 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 13, 2011, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:40 PM EDT | TSTM WND DMG | 10 Wnw Bishopville, SC | SC HIGHWAY PATROL REPORTED TREES DOWN AT LUCKNOW ROAD AND DEE LEE WAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637
WUUS52 KCAE 132008
SVRCAE
SCC055-061-132100-
/O.NEW.KCAE.SV.W.0223.110713T2008Z-110713T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF BISHOPVILLE...AND MOVING SOUTHEAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BISHOPVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3416 8015 3414 8013 3408 8030 3409 8044
3411 8048 3417 8049 3415 8051 3433 8051
3441 8042 3440 8030 3439 8028 3436 8028
3434 8024 3431 8024 3432 8023 3418 8012
TIME...MOT...LOC 2008Z 326DEG 12KT 3426 8037
$$1 follow-up statement
643
WWUS52 KCAE 132030
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT WED JUL 13 2011
SCC055-061-132100-
/O.CON.KCAE.SV.W.0223.000000T0000Z-110713T2100Z/
KERSHAW SC-LEE SC-
430 PM EDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LEE AND KERSHAW COUNTIES...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED BETWEEN CAMDEN AND BISHOPVILLE...MOVING SOUTHEAST AT 10 TO
15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3416 8015 3414 8014 3408 8030 3409 8043
3411 8047 3416 8048 3417 8049 3416 8050
3415 8051 3433 8051 3437 8046 3435 8038
3436 8028 3431 8024 3432 8023 3418 8012
TIME...MOT...LOC 2030Z 326DEG 12KT 3420 8032
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:24 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 13, 2:24 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT WED JUL 13 2011
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. A WEAK FRONTAL
BOUNDARY WILL PUSH INTO THE AREA THURSDAY AND STALL NEAR THE
SAVANNAH RIVER. EXPECT COOLER TEMPERATURES AS WELL AS SHOWERS AND
THUNDERSTORMS FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FEW SHOWERS AND THUNDERSTORMS STARTING TO POP UP NOW AS THE
CONVECTIVE TEMPERATURE OF 98 F HAS BEEN REACHED. ACTIVITY IS
MAINLY IN THE SOUTHERN MIDLANDS. WE STILL HAVE A 20-30 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
AND THAT IS STILL GOOD. OTHERWISE...THE HEAT ADVY AND EXCESSIVE
HEAT WARNINGS ARE STILL UP. CAE HIT HI VALUES FROM 110-115
ALREADY. SO THE EXCESSIVE HEAT WARNING HAS VERIFIED FOR CAE.
OTHERWISE...HOT HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION.
THERE ARE PRESENTLY A LOT OF 97/98 F READINGS AND 100 IS STILL
POSSIBLE UNLESS A SHOWER POPS UP FOR SOME RELIEF TO THE HEAT.
LATEST NAM AND WRF MODELS APPEAR TO BE RIGHT ON WITH SCATTERED
CONVECTIVE ACTIVITY LATE THIS AFTERNOON AND EARLY THIS EVENING.
UPPER LEVEL RIDGE STILL IN CONTROL THIS AFTERNOON BUT SOME
WEAKNESS NOTED ESPECIALLY BY 00Z THIS EVENING. A WEAK FRONTAL
BOUNDARY IS EXPECTED TO APPROACH LATE TONIGHT; SOME THUNDERSTORMS
COULD LINGER INTO THE OVERNIGHT AS THE FRONTAL BOUNDARY PROGRESSES
SOUTHWARD. WITH CLOUDS INCREASING OVERNIGHT WILL SEE LOW
TEMPERATURES ONLY FALL INTO THE MIDDLE 70S FOR MOST LOCATIONS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE CENTERED OVER THE SOUTHERN TIER STATES WILL SLOWLY
ERODE ACROSS ITS EASTERN PERIPHERY. HEIGHTS BEGIN TO FALL OVER THE
EAST COAST AS THE EASTERN PART OF THE RIDGE BREAKS DOWN. A FRONTAL
BOUNDARY PUSHES INTO THE SOUTHERN PORTIONS OF THE CWA BY THURSDAY
AFTERNOON. MOIST EASTERLY FLOW DEVELOPS BEHIND THE FRONT.
PRECIPITABLE WATER GENERALLY ABOVE 2 INCHES. WILL KEEP CHANCE OF
SHOWERS AND THUNDERSTORMS NORTH WITH POPS AROUND 60 PERCENT SOUTH
THURSDAY THROUGH FRIDAY. CLOUDS AND PRECIP WILL HELP TO COOL
DAYTIME HIGHS INTO THE LOW TO MID 90S THURSDAY...IN THE MID 80S TO
UPPER 80S FRIDAY. LOWS IN THE LOW TO MID 70S THURSDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER RIDGE CONTINUES TO BREAK DOWN ALONG THE EASTERN SEABOARD AS
IT RETROGRADES WESTWARD INTO EARLY NEXT WEEK. WEAK UPPER TROUGH
WILL REMAIN OVER THE EASTERN U.S. INTO THE MIDDLE OF NEXT WEEK.
GFS HINTING THAT STALLED SURFACE FRONT SHOULD DISSIPATE SOMETIME
EARLY NEXT WEEK. SLOWLY DECREASING POPS FROM THE WEEKEND THROUGH
NEXT WEDNESDAY. FORECAST TEMPERATURES GENERALLY A BIT BELOW NORMAL
THROUGH SUNDAY...AND SLOWLY WARMING TO A FEW DEGREES ABOVE NORMAL
BY MID-WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UPPER RIDGE IS BEGINNING TO SHOW SIGNS OF WEAKENING AS AN IMPULSE
APPROACHES FROM THE NORTHWEST. STILL THE HIGH IS QUITE STRONG AND
THE AIRMASS IS VERY WARM WITH THE FREEZING LEVEL ABOUT 15 KFT.
ENOUGH INSTABILITY FOR A FEW PULSE POP UP TYPE SHOWERS AND
THUNDERSTORMS. ACTIVITY SHOULD BE SCATTERED TO WIDELY SCATTERED
LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. MAINLY VFR
CONDITIONS THIS AFTERNOON AND OVERNIGHT THOUGH AS APPROACHING
FRONTAL BOUNDARY AFTER MIDNIGHT SHOULD KEEP LOWER PART OF
ATMOSPHERE MIXED THAT FOG AND HAZE SHOULD NOT BE A PROBLEM FOR THE
MOST PART. HOWEVER...FRONT EXPECTED TO BE FAR ENOUGH AWAY FROM AGS
AND OGB THAT THESE TAF SITES MAY EXPERIENCE MVFR VBSYS IN GROUND
FOG WITH MOSTLY CLEAR SKIES AND NEARLY CALM WINDS JUST ABOUT ALL
NIGHT. COLD FRONT SHOULD PROGRESS SOUTHWARD AND WESTWARD AND
BEGIN TO INFLUENCE EVEN AGS AND OGB BY 16Z THURSDAY. NAM BRINGS
HIGH CHANCES OF SHOWERS AND THUNDERSTORMS TO REGION BY 16Z
THURSDAY. MAV CHANCES ARE A LOT LOWER BY THEN. DUE TO MODEL
DIFFERENCES...DECIDED TO HOLD OFF ON LOWERING CLOUD HEIGHTS
SIGNIFICANTLY WITH THE 24 HOUR PERIOD. WILL CONTINUE THE VFR
CONDITIONS WITH CIGS 3-4 KFT BUT BRIEF IFR-MVFR CONDITIONS ARE
POSSIBLE IN SHOWERS AND THUNDERSTORMS BOTH THIS AFTERNOON AND
EVENING AS WELL AS FOR LATE THURSDAY MORNING THROUGH THE AFTERNOON
HOURS.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE
THURSDAY AFTERNOON THROUGH SUNDAY IN SCATTERED DIURNAL THUNDERSTORMS
AS WELL AS PATCHY LATE NIGHT/EARLY MORNING FOG AND STRATUS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020-021-025-026.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR SCZ022-
027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063-064.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR GAZ065-
077.
&&Hazardous weather outlook, Jul 13, 3:51 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 351 AM EDT WED JUL 13 2011 GAZ040-063-064-SCZ015-016-018-020-021-025-026-140800- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA- 351 AM EDT WED JUL 13 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ022-027>031-035>038-041-140800- RICHMOND-BURKE-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 351 AM EDT WED JUL 13 2011 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 1:49 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT WED JUL 13 2011
SCZ020-026>028-030-036-037-131845-
AIKEN-CALHOUN-LEXINGTON-NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-
149 PM EDT WED JUL 13 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
LEXINGTON...NEWBERRY...RICHLAND...SALUDA...AIKEN...CALHOUN AND
ORANGEBURG COUNTIES THROUGH 245 PM EDT...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PELION. MORE THUNDERSTORMS WERE ALSO
DEVELOPING IN SALUDA AND AIKEN COUNTIES. VERY LITTLE MOVEMENT WAS
DETECTED WITH THESE STORMS.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...BATESBURG...
CAYCE...COLUMBIA...IRMO...LEXINGTON...NEWBERRY...ORANGEBURG...
SALUDA...WEST COLUMBIA AND FORT JACKSON.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3357 8149 3359 8164 3380 8161 3399 8195
3432 8177 3407 8075 3327 8078
TIME...MOT...LOC 1745Z 287DEG 5KT 3377 8131
TTHLocal storm report, Jul 13, 2:47 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 5 SSW LEXINGTON 33.92N 81.27W
07/13/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON KYZER ROAD NEAR
PLATT SPRINGS ROAD.
&&
VAUGHANLocal storm report, Jul 13, 2:53 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 4 NNW BATESBURG 33.96N 81.58W
07/13/2011 SALUDA SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN AT OLD GOLF COURSE
ROAD AND HWY 178.
&&
VAUGHANLocal storm report, Jul 13, 3:50 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 S MONETTA 33.78N 81.61W
07/13/2011 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN SOUTH OF MONETTA IN
AIKEN COUNTY.
0315 PM TSTM WND DMG 11 SE WHITMIRE 34.40N 81.47W
07/13/2011 NEWBERRY SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED SEVERAL LAREGE LIMBS DOWN ON
MAYBINTON ROAD AND GILLIAM SPRING ROAD.
0243 PM TSTM WND DMG 2 ENE BATESBURG 33.92N 81.52W
07/13/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR BATESBURG.
0320 PM TSTM WND DMG WINNSBORO 34.38N 81.09W
07/13/2011 FAIRFIELD SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR WINNSBORO ALONG
HWY 200.
&&
VAUGHANSpecial weather statement, Jul 13, 4:05 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 405 PM EDT WED JUL 13 2011 SCZ020-021-027-028-132030- FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND- 405 PM EDT WED JUL 13 2011 ...STRONG WINDS TO AFFECT LAKE MURRAY AND VICINITY... THROUGH 430 PM...EXPECT THUNDERSTORM WIND GUSTS AROUND 40 MPH ARE EXPECTED ON LAKE MURRAY. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:34 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 20 hr |
| Jul 13, 3:51 AM EDT | Excessive Heat Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Kershaw and 4 more | 13 hr |
| Jul 13, 1:49 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Orangeburg, Richland, Saluda | 56 min |
| Jul 13, 2:06 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 39 min |
| Jul 13, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Jul 13, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 36 min |
| Jul 13, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.